Algebraic & Geometric Topology

Tunnel complexes of $3$–manifolds

Yuya Koda

Full-text: Open access

Abstract

For each closed 3–manifold M and natural number t, we define a simplicial complex Tt(M), the t–tunnel complex, whose vertices are knots of tunnel number at most t. These complexes have a strong relation to disk complexes of handlebodies. We show that the complex Tt(M) is connected for M the 3–sphere or a lens space. Using this complex, we define an invariant, the t–tunnel complexity, for tunnel number t knots. These invariants are shown to have a strong relation to toroidal bridge numbers and the hyperbolic structures.

Article information

Source
Algebr. Geom. Topol., Volume 11, Number 1 (2011), 417-447.

Dates
Received: 25 April 2010
Revised: 18 September 2010
Accepted: 1 November 2010
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715189

Digital Object Identifier
doi:10.2140/agt.2011.11.417

Mathematical Reviews number (MathSciNet)
MR2783233

Zentralblatt MATH identifier
1216.57004

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57M15: Relations with graph theory [See also 05Cxx] 57M27: Invariants of knots and 3-manifolds

Keywords
knot unknotting tunnel complex toroidal bridge number

Citation

Koda, Yuya. Tunnel complexes of $3$–manifolds. Algebr. Geom. Topol. 11 (2011), no. 1, 417--447. doi:10.2140/agt.2011.11.417. https://projecteuclid.org/euclid.agt/1513715189


Export citation

References

  • M Boileau, M Rost, H Zieschang, On Heegaard decompositions of torus knot exteriors and related Seifert fibre spaces, Math. Ann. 279 (1988) 553–581
  • F Bonahon, J-P Otal, Scindements de Heegaard des espaces lenticulaires, Ann. Sci. École Norm. Sup. $(4)$ 16 (1983) 451–466 (1984)
  • S Cho, D McCullough, Cabling sequences of tunnels of torus knots, Algebr. Geom. Topol. 9 (2009) 1–20
  • S Cho, D McCullough, The tree of knot tunnels, Geom. Topol. 13 (2009) 769–815
  • S Cho, D McCullough, Constructing knot tunnels using giant steps, Proc. Amer. Math. Soc. 138 (2010) 375–384
  • S Cho, D McCullough, Tunnel leveling, depth, and bridge numbers, Trans. Amer. Math. Soc. 363 (2011) 259–280
  • H Goda, C Hayashi, Genus two Heegaard splittings of exteriors of $1$–genus $1$–bridge knots
  • H Goda, M Scharlemann, A Thompson, Levelling an unknotting tunnel, Geom. Topol. 4 (2000) 243–275
  • C M Gordon, On primitive sets of loops in the boundary of a handlebody, Topology Appl. 27 (1987) 285–299
  • J Hass, A Thompson, W Thurston, Stabilization of Heegaard splittings, Geom. Topol. 13 (2009) 2029–2050
  • J Hempel, $3$-Manifolds as viewed from the curve complex, Topology 40 (2001) 631–657
  • M Hirasawa, Y Uchida, The Gordian complex of knots, from: “Knots 2000 Korea, Vol. 1 (Yongpyong)”, J. Knot Theory Ramifications 11 (2002) 363–368
  • A Ishii, Moves and invariants for knotted handlebodies, Algebr. Geom. Topol. 8 (2008) 1403–1418
  • A Ishii, K Kishimoto, The IH–complex of spatial trivalent graphs (2009) Available at \setbox0\makeatletter\@url http:/www.math.tsukuba.ac.jp/~aishii/files/paper016.pdf \unhbox0
  • J Johnson, Bridge number and the curve complex
  • J Johnson, A Thompson, On tunnel number one knots that are not $(1,n)$
  • A Kawauchi, A survey of knot theory, Birkhäuser Verlag, Basel (1996) Translated and revised from the 1990 Japanese original by the author
  • S Kinoshita, On $\theta_n$–curves in ${\bf R}^3$ and their constituent knots, from: “Topology and computer science (Atami, 1986)”, (S Suzuki, editor), Kinokuniya, Tokyo (1987) 211–216
  • T Kobayashi, Classification of unknotting tunnels for two bridge knots, from: “Proceedings of the Kirbyfest (Berkeley, CA, 1998)”, (J Hass, M Scharlemann, editors), Geom. Topol. Monogr. 2, Geom. Topol. Publ., Coventry (1999) 259–290
  • F Luo, On Heegaard diagrams, Math. Res. Lett. 4 (1997) 365–373
  • D McCullough, Virtually geometrically finite mapping class groups of $3$–manifolds, J. Differential Geom. 33 (1991) 1–65
  • Y Moriah, Heegaard splittings of Seifert fibered spaces, Invent. Math. 91 (1988) 465–481
  • K Morimoto, M Sakuma, On unknotting tunnels for knots, Math. Ann. 289 (1991) 143–167
  • K Morimoto, M Sakuma, Y Yokota, Examples of tunnel number one knots which have the property “$1+1=3$”, Math. Proc. Cambridge Philos. Soc. 119 (1996) 113–118
  • M Scharlemann, M Tomova, Alternate Heegaard genus bounds distance, Geom. Topol. 10 (2006) 593–617
  • F Waldhausen, Heegaard-Zerlegungen der $3$–Sphäre, Topology 7 (1968) 195–203